Alert archive / Maine / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 16, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 15, 2021, 4:10 PM EDT for Oxford County, Maine. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2021, 4:10 PM EDT (20:10 UTC)
- Expired
- Jun 15, 2021, 5:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oxford County, ME
The radar
The Portland,ME radar (KGYX), 66 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:28 PM EDT | HAIL 0.4 | Stoneham, ME | RESIDENT REPORTED HAIL SLIGHTLY BIGGER THAN A PEA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WUUS51 KGYX 152010
SVRGYX
MEC017-152100-
/O.NEW.KGYX.SV.W.0016.210615T2010Z-210615T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
410 PM EDT Tue Jun 15 2021
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
West central Oxford County in western Maine...
* Until 500 PM EDT.
* At 409 PM EDT, a severe thunderstorm was located 11 miles southwest
of Bethel, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bethel, Waterford, Lovell, Greenwood, Chatham, Stoneham, Mason,
Batchelders Grant, Albany, Stowe and Norway.
This also includes...
Speckled Mountain, Evans Notch, Caribou Mountain, East Royce
Mountain, and Albany Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4444 7072 4422 7064 4419 7101 4435 7101
TIME...MOT...LOC 2009Z 257DEG 12KT 4427 7094
HAIL...1.00IN
WIND...60MPH
$$
Ekster2 follow-up statements
540
WWUS51 KGYX 152028
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
428 PM EDT Tue Jun 15 2021
MEC017-152100-
/O.CON.KGYX.SV.W.0016.000000T0000Z-210615T2100Z/
Oxford ME-
428 PM EDT Tue Jun 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL OXFORD COUNTY...
At 428 PM EDT, a severe thunderstorm was located near Waterford, or
10 miles south of Bethel, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Waterford, Lovell, Greenwood, Stoneham, Albany, Mason and Norway.
This also includes...
Albany Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4420 7089 4434 7089 4440 7070 4422 7064
TIME...MOT...LOC 2028Z 261DEG 13KT 4425 7081
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$987
WWUS51 KGYX 152056
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
456 PM EDT Tue Jun 15 2021
MEC017-152106-
/O.EXP.KGYX.SV.W.0016.000000T0000Z-210615T2100Z/
Oxford ME-
456 PM EDT Tue Jun 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OXFORD COUNTY
WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4420 7089 4434 7089 4440 7070 4422 7064
TIME...MOT...LOC 2056Z 257DEG 12KT 4427 7069
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:54 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 15, 2:54 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Gray ME 254 PM EDT Tue Jun 15 2021 .SYNOPSIS... Low pressure will allow for scattered showers and a few storms this evening, before exiting to the northeast tonight. High pressure builds into the region for the middle of the week with seasonable temperatures and a dry westerly flow. Temperatures start to increase by the end of the week. A cold front crosses Saturday with showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... Current water vapor imagery shows a compact upper low over the Champlain Valley. Ahead of this feature there is a pressure trough oriented south to north through the forecast area. Convective showers have started to develop within this trough with more scattered thunderstorms expected with this feature as it slowly moves east this evening. Latest RAP analysis has about 500 J/kg of MLCAPE over New Hampshire into NW Maine where cloud cover has thinned. RAP analysis also shows a ribbon of of effective bulk shear to 35 kts just to the east of the axis of MLCAPE. As convection continues to develop the best shear will be shifting over the Gulf of Maine with only about 20 to 25 kts of 0-6 km bulk shear remaining over the forecast area. The lack of shear will limit the potential for organized convection, however ingredients have started to become better aligned. MLCAPE is expected to remain around 500 J/kg over much of the area away from the coast with theta-e advection axis intersecting the MLCAPE and some shear along the ME/NH border eastward along the coastal plain. The last few runs of the HRRR have been highlighting an area of stronger cells from the White Mountains south to Strafford County with these cells moving eastward through western Maine from about 5 pm to 9 pm before the loss of heating leads to weakening trend. The surface trough will clear to the east tonight while troughing aloft lingers into Wednesday. Winds will shift out of the northwest behind the trough bringing dry air into the area overnight. Dewpoints and temperatures will drop into the 40s north and 50s south. With clearing skies and closing dewpoint depressions patchy fog will likely develop tonight with best chances in the Connecticut Valley and along the coastal plain. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Troughing aloft continues over the East Coast through Wednesday with an upper low closing off to our north. With the upper trough axis nearly overhead forcing for ascent will be well to our east with high pressure building to our west. Northwest winds will continue to usher in drier air through the day with mostly sunny skies expected outside of upslope clouds over the mountains. Highs will be in the 60s in the north with low 70s along the interior. Downsloping winds will allow for highs to approach the mid 70s near the coast and southeastern New Hampshire. High pressure will nose in from the west Wednesday night with mostly clear skies. Dewpoints will be in the low 40s and with mostly clear skies overnight lows will drop into the mid 40s north to the low 50s along the coast. && .LONG TERM /THURSDAY THROUGH TUESDAY/... The upper level trough that has been slowly moving across New England will finally begin to exit the region on Thursday. However, there may be enough upslope flow over the elevated heat source to produce a brief shower or a sprinkle over the northern higher terrain during the afternoon hours. It will be seasonably mild with high temperatures in the 70s in most areas outside the high terrain. A southwesterly flow will develop on Friday bringing in an increase in temperatures and gradually beginning to increase humidity values. H8 readings around +10C, along with mixing under sunny skies will yield high temperatures in the lower 80s across the interior and our southern coastline. Along the Midcoast region, temperatures will be held into the lower to mid 70s as winds come in off the Gulf of Maine. The southwesterly gradient will allow a warm front o cross the region Saturday. As the atmosphere destabilizes with time, showers and scattered thunderstorms will break out across the region. With impressive dynamics and increased precipitable water values, this may be our only chance for widespread rainfall through this week. However, model ensembles continue to not be overly generous with the precipitation totals, especially in southern areas along or near the coastline. A few hit or miss scattered showers are possible on Sunday as an upper level trough exits the region. The best chance for a shower would be the northern mountains. After a dry start to the work week on Monday, a few more scattered showers will enter the region Tuesday as a fast moving upper level trough approaches the region from the west. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Short Term...Low cigs over Maine will continue MVFR to IFR conditions this evening. Over New Hampshire VFR conditions will prevail through tomorrow night outside of brief restrictions in TSRA this evening. Cigs will lower overnight across Maine with patchy fog bringing IFR/LIFR conditions through the first part of tonight. Winds shift out of the northwest late tonight bringing in drier air and VFR to Maine by tomorrow morning with VFR prevailing through Wednesday night. Long Term...High pressure and VFR conditions through the end of the week with afternoon seabreezes. Friday increasing southerly flow ahead of a front could bring some advection fog to the midcoast. The front crosses the region on Saturday with scattered showers and thunderstorms. This will lower many areas briefly to IFR and LIFR. && .MARINE... Short Term...There is slight chance for thunderstorms over the waters through this evening with patchy fog overnight. Winds turn offshore tomorrow morning for improving visibility. Winds and seas generally stay below SCA thresholds with the exception being the potential for seas to approach 5 ft for brief period Wednesday evening along the outer waters. Long Term...Winds and seas will be below SCA thresholds through much of the period. However, there will be gusts to 25 knots as an increased southwesterly gradient set up over the region Friday into Saturday ahead of an approaching frontal system. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR/SHORT TERM...Schroeter LONG TERM...Cannon
Hazardous weather outlook, Jun 15, 3:50 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 350 PM EDT Tue Jun 15 2021 MEZ022>028-NHZ014-162000- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Coastal Rockingham- 350 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-162000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 350 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>021-033-NHZ001>013-015-162000- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 350 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered showers and thunderstorms are expected through this evening. A few of the storms may produce strong gusty winds, hail and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 15, 3:20 PM EDT, 50 minutes before
Special Weather Statement National Weather Service Gray ME 320 PM EDT Tue Jun 15 2021 MEZ007-012-NHZ002>006-152000- Southern Oxford-Northern Oxford-Northern Grafton-Southern Carroll-Southern Coos-Southern Grafton-Northern Carroll- 320 PM EDT Tue Jun 15 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL OXFORD... SOUTHEASTERN COOS...EAST CENTRAL GRAFTON AND NORTHERN CARROLL COUNTIES... At 320 PM EDT, radar indicated strong thunderstorms were located along a line extending from 6 miles northeast of Pinkham Notch to near Woodstock. Movement was east at 25 mph. Winds in excess of 40 mph and half inch hail are possible with these storms. Locations impacted include... Conway, Bethel, Lincoln, Pinkham Notch, Mount Washington, Sandwich, Gorham, Bartlett, Jackson, Albany, Chatham, Hanover, Gilead, Ellsworth, Thornton, Livermore, Hart's Location, Waterville Valley, Mason and Batchelders Grant. This includes Interstate 93 between mile markers 88 and 92. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4452 7068 4393 7121 4385 7176 4444 7115 TIME...MOT...LOC 1920Z 252DEG 21KT 4434 7118 4393 7162
Special weather statement, Jun 15, 3:56 PM EDT, 14 minutes before
Special Weather Statement National Weather Service Gray ME 356 PM EDT Tue Jun 15 2021 NHZ008-012-013-015-152045- Merrimack-Western And Central Hillsborough-Interior Rockingham-Eastern Hillsborough- 356 PM EDT Tue Jun 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ROCKINGHAM... CENTRAL HILLSBOROUGH AND SOUTH CENTRAL MERRIMACK COUNTIES... At 356 PM EDT, a strong thunderstorm was located over Mount Vernon, or near Merrimack, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Manchester, Derry, Merrimack, Bedford, Milford, Hooksett, Amherst, Litchfield, New Boston, Mont Vernon, Lyndeborough, Goffstown, Mount Vernon, Brookline, Londonderry, Bow, Chester, Allenstown, Candia and Dunbarton. This includes the following highways... Interstate 293 between mile markers 1 and 11. Interstate 93 between mile markers 13 and 31. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4279 7166 4294 7178 4314 7145 4290 7126 TIME...MOT...LOC 1956Z 239DEG 11KT 4291 7164
Special weather statement, Jun 15, 3:57 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Gray ME 357 PM EDT Tue Jun 15 2021 NHZ008-009-152045- Merrimack-Belknap- 357 PM EDT Tue Jun 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BELKNAP AND CENTRAL MERRIMACK COUNTIES... At 357 PM EDT, a strong thunderstorm was located over Canterbury, or 7 miles south of Franklin, moving northeast at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Concord, Laconia, Franklin, Loudon, Barnstead, Gilmanton, Canterbury, Belmont, Boscawen, Chichester, Tilton, Webster, Salisbury, Northfield, Sanbornton and Pittsfield. This includes Interstate 93 between mile markers 42 and 59. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4322 7164 4338 7176 4355 7148 4332 7129 TIME...MOT...LOC 1957Z 239DEG 11KT 4334 7162
Special weather statement, Jun 15, 3:58 PM EDT, 12 minutes before
Special Weather Statement National Weather Service Gray ME 358 PM EDT Tue Jun 15 2021 MEZ012-NHZ002-004-152045- Southern Oxford-Southern Coos-Northern Carroll- 358 PM EDT Tue Jun 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OXFORD... SOUTHEASTERN COOS AND NORTHEASTERN CARROLL COUNTIES... At 358 PM EDT, a strong thunderstorm was located near Pinkham Notch, or 13 miles north of Conway, moving northeast at 15 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Fryeburg, Pinkham Notch, Waterford, Bartlett, Lovell, Jackson, Chatham, Gilead, Stowe, Mason, Batchelders Grant, Stoneham, Sweden and Shelburne. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4405 7123 4421 7135 4442 7094 4418 7078 TIME...MOT...LOC 1958Z 243DEG 11KT 4417 7121
Local storm report, Jun 15, 4:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
403 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 1 SSW FRANKLIN 43.43N 71.66W
06/15/2021 M0.75 INCH MERRIMACK NH TRAINED SPOTTER
PENNY SIZED HAIL, AND BRANCHES UP TO 2IN
DIAMETER ALSO REPORTED.
&&Local storm report, Jun 15, 4:06 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 W MEREDITH 43.66N 71.51W
06/15/2021 BELKNAP NH PUBLIC
TREES DOWN AROUND LAKE WAUKEWAN WEST OF
MEREDITH.
&&The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 3:20 PM EDT | Special Weather Statement | GYX | Oxford | 40 min |
| Jun 15, 3:58 PM EDT | Special Weather Statement | GYX | Oxford | 47 min |
| Jun 15, 4:44 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 34 min |
| Jun 15, 5:19 PM EDT | Special Weather Statement | GYX | Androscoggin | 41 min |
| Jun 15, 5:46 PM EDT | Special Marine Warning | GYX | 59 min | |
| Jun 15, 6:42 PM EDT | Special Weather Statement | GYX | Franklin | 33 min |
| Jun 15, 7:06 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 3 hr |
Nearby
Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.